Birchem SK. Benzocaine-Induced Methemoglobinemia During Transesophageal Echocardiography. J Am Osteopath Assoc 2005;105(8):381–384. doi: https://doi.org/10.7556/jaoa.2005.105.8.381.
Download citation file:
Acquired or toxic methemoglobinemia is an uncommon complication of topically administered anesthetic agents in patients of all ages—but particularly in pediatric and elderly patients. This report describes a case of acquired methemoglobinemia that occurred after benzocaine spray was applied orally to a 69-year-old white woman weighing 175 lb who was undergoing transesophageal echocardiography. Patient care was successfully managed. Fundamental concepts regarding methemoglobinemia are also reviewed to heighten physician awareness of this potentially life-threatening complication associated with the application of common topical anesthetic agents.
This PDF is available to Subscribers Only
View Article Abstract & Purchase Options